Alert archive / Iowa / Severe Thunderstorm Warnings in 2024

Severe Thunderstorm Warning 227, NWS Quad Cities, IA

June 22, 2024Dubuque County, Jackson County, Iowa; Jo Daviess County, Illinois

NWS Quad Cities, IA issued this severe thunderstorm warning at Jun 22, 2024, 8:06 PM CDT for Dubuque County, Jackson County, Iowa; Jo Daviess County, Illinois. It was in force for 39 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 22, 2024, 8:06 PM CDT (01:06 UTC)
Expired
Jun 22, 2024, 8:45 PM CDT
In force
39 min
Issued by
NWS Quad Cities, IA
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Dubuque County, IA, Jackson County, IA, Jo Daviess County, IL

The radar

The Quad Cities radar (KDVN), 81 km from the middle of the area, began a volume at 01:06 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 22, 3:13 PM CDTTornado WatchSPC6 hr
Jun 22, 7:36 PM CDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Davenport, (KDVN), launched 00:00Z, 1.1 hours before the alert went out and 80 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 00:00Z on 2024-06-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1535 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 00:00Z on 2024-06-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 162 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1535 J/kg
Mixed-layer CIN
-5 J/kg
Mixed-layer LCL
1281 m above ground
0-6 km bulk shear
34 kt
0-1 km storm-relative helicity
162 m²/s²
0-3 km storm-relative helicity
339 m²/s²
Significant tornado parameter
1.7
Supercell composite
18.7

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 22, 7:02 PM CDT, 1 hour 4 minutes earlier. Its key messages:

  • Active weather today, as a cold front brings strong/severe storms this afternoon and evening. The SPC highlights our area in a Slight Risk (level 2/5) for Severe Weather, with winds and tornadoes being the main threats.
  • Unseasonably high PWATs will allow for heavy rainfall throughout the area, with a specific focus on areas along/north of Highway 30. This will result in a localized flash flood threat today. With this new rainfall, along with high regional rainfall, river flooding is expected for many area rivers over the next 1-2 weeks.
  • A Heat Advisory remains for areas along and south of Interstate 80, with heat index values between 90-100. The unseasonably warm conditions will continue through much of the long term forecast, with a couple days of relief in the mix.
Area forecast discussion, Jun 22, 7:02 PM CDT, 1 hour 4 minutes before
Area Forecast Discussion
National Weather Service Quad Cities IA IL
702 PM CDT Sat Jun 22 2024

.KEY MESSAGES...

- Active weather today, as a cold front brings strong/severe
  storms this afternoon and evening. The SPC highlights our area
  in a Slight Risk (level 2/5) for Severe Weather, with winds
  and tornadoes being the main threats.

- Unseasonably high PWATs will allow for heavy rainfall
  throughout the area, with a specific focus on areas
  along/north of Highway 30. This will result in a localized
  flash flood threat today. With this new rainfall, along with
  high regional rainfall, river flooding is expected for many
  area rivers over the next 1-2 weeks.

- A Heat Advisory remains for areas along and south of
  Interstate 80, with heat index values between 90-100. The
  unseasonably warm conditions will continue through much of the
  long term forecast, with a couple days of relief in the mix.

&&

.SHORT TERM /THROUGH SUNDAY/...
Issued at 1249 PM CDT Sat Jun 22 2024

This Afternoon into Tonight...

This will be the time period to keep an eye on, especially over the
next 4-8 hours. A surface low will track just north of the area
today, dragging a cold front through the area. This cold front will
be the reason for rapid thunderstorm development this afternoon and
evening, where some may be strong to severe. Currently, the SPC has
highlighted our area in a Slight Risk (level 2/5) for Severe Weather
throughout the whole area, with the main hazards being winds and
tornadoes. The other hazard will be the potential for flash flooding
today, where the WPC highlights much of our area in a Slight Risk
for Excessive Rainfall. Both of these hazards will be discussed in
more detail below. On top of theses hazards, we will see some
excessive heat today as well, with heat index values between 90-100.
A Heat Advisory is out for areas along/south of Interstate 80,
highlighting this potential.

First, we will dive into some severe parameters. Looking at the
sounding analysis throughout the area, temperatures are expected to
rise into the 90s, which will combine with dewpoints in the 70s to
develop moderate instability. Currently, guidance ranges between
1500-3000 CAPE. This will combine with sufficient shear, generally
ranging between 30-40 KTs. While this is not high shear, it should
balance well with the instability for organized convection, some of
which will be supercells. With shear just a bit off from being
parallel to the boundary, this should aid in repeated storms early
and allow for cold pool development. Thus, this favors the upscale
growth, leading to a line of storms later in the afternoon. Lapse
rates are quite low, especially in the midlevels, which also limits
our widespread hail potential. Also, PWATs are unseasonably
high, which will also limit hail growth. Thus, it will take a
very robust updraft to get large hail. While not impossible,
this is a lower-end risk, with the best chance to see hail in
the earlier, semi-discrete supercells. Much of the shear will be
in the LLVLs, which will result in spin in the low levels of
the storms, favoring a tornado potential throughout the event.
As was mentioned above, the wind threat will end up being the
main threat, with DCAPE values around 1000+ favoring this.

Secondly, we shall start with the severe weather threat. We are
expecting rapid development of storms at/by mid afternoon today.
This is a couple of hours sooner than the initial thoughts from
overnight guidance. Thus, we can see showers and storms develop as
early as 2/3pm for areas along and north of Highway 20. The
initial storms that develop are looking to be more of a semi-
discrete line of supercells. Thus, all hazards will be possible
with these, with a particular focus on the tornado possibilities
with these early storms. The SPC has noted an increase in the
tornado threat last night, increasing it to a 5% chance
along/north of Interstate 80. Not only will we be worried about
the severe potential in these areas, but we will also have a
flash flood threat. PWATs throughout the area are forecast to
increase above 2.00". The initial storms that develop early in
the event are not expected to move southeast that quick, with
some repeating rounds of storms for area. This, along with the
overnight/morning rainfall, will allow for a localized flash
flood threat, with that increased threat seen down to Highway
30.

Finally, these supercells are expected to pick up speed as the
storms mature, growing upscale as we approach the late afternoon and
evening. These early storms will push southeast with the front,
bringing a line of organized convection southeast towards the Quad
Cities area between 5-7pm. As we transition to a linear mode of
convection, we will move to a severe wind threat, with embedded
tornadoes along the line possible. This will be especially true if
we get bowing segments along the line, then we will see that tornado
threat increase. This line of storms will continue through the area
during the remainder of the evening, with the severe threat
decreasing after 10pm. Residual showers and storms will continue in
our southeast after midnight, but much of the area should be dry by
3am locally.

Behind the front, we will be left with temperatures in the low 70s
and a light northwesterly breeze.

-Gunkel

Sunday...

Sunday will be the pick day for the weekend, with much quieter
conditions expected in the wake of tonight's fropa. Models and
ensembles are in good agreement with large upper-level ridging
developing to our west and surface high pressure building across the
western Great Lakes, leading to partly to mostly sunny skies. The
NBM is keeping our area dry Sunday into Sunday night, despite an
upper-level trough just grazing our northeastern areas late Sunday.

-JTS

&&

.LONG TERM /SUNDAY NIGHT THROUGH SATURDAY/...
Issued at 1249 PM CDT Sat Jun 22 2024

Active pattern will largely continue through next week, with a
few dry days in the mix. Upper level pattern transitions next
week to a ridge over the Rockies and a trough east. This will
allow bouts of energy to pass through the area periodically next
week, bringing sporadic chances for precipitation. Some days,
the moisture will be a concern, as is usually the case. Aside
from Monday and Tuesday, temperatures will remain largely in the
80s.

The next significant opportunity for showers and storms
will be Tuesday and Tuesday night, as yet another cold front
passes through the area. A look at the convective parameter
space indicates instability to be rather high with a pretty
strong signal for another hot and humid day, but the deep-layer
shear values are pretty meager. The CSU ML severe probs remains
bullish on severe potential for Tuesday, so we will have to keep
an eye out for perhaps another bout of strong to severe storms
then.

&&

.AVIATION /00Z TAFS THROUGH 00Z MONDAY/...
Issued at 659 PM CDT Sat Jun 22 2024

Scattered thunderstorms this evening ahead of a cold front.
MVFR/lcl IFR conds in TSRA. Once the front passes northwest
winds can be expected with areas of MVFR cigs. On Sunday, VFR
conds with northwest winds 10-15 kts.

&&

.HYDROLOGY...
Issued at 124 PM CDT Sat Jun 22 2024

Widespread 2.5 to 3.5 inches fell in the headwaters of the
Cedar and Iowa River basins. Currently there are many flood
forecasts in the basin that are for significant flooding by the
middle of this coming week. Flood watches are currently out and
warnings and briefings will be coming in the next 24 hours as
the hydrologic situation comes into better focus.

The Mississippi River is expected to reach flood stage at
multiple locations, including the Rock Island gage, by the
middle of this week. Long term we expect the Mississippi to
reach Moderate and/or Major flood stages the week of the Fourth
of July, with the crest at the Rock Island gage possibly
reaching just over 18 feet early on the Fourth of July.
However, a larger margin of error should be taken into
consideration whe forecasting precipitation amounts and
locations in the 7-10 day timescale. Watches are currently out
for most of the Mississippi River and warnings will follow in
the next few as a clearer picture is drawn on what
precipitation and routed water we have coming downstream.

&&

.DVN WATCHES/WARNINGS/ADVISORIES...
IA...Flood Watch until 10 PM CDT this evening for IAZ040>042-
     051>054.
IL...Flood Watch until 10 PM CDT this evening for ILZ001-002.
MO...None.

&&

SHORT TERM...Gunkel
LONG TERM...Gunkel
AVIATION...Haase
HYDROLOGY...Wilson
Hazardous weather outlook, Jun 22, 9:02 AM CDT, 11 hours 4 minutes before
Hazardous Weather Outlook
National Weather Service Quad Cities IA IL
902 AM CDT Sat Jun 22 2024

IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-231415-
Buchanan-Delaware-Dubuque-Benton-Linn-Jones-Jackson-Iowa-Johnson-
Cedar-Clinton-Muscatine-Scott-Keokuk-Washington-Louisa-Jefferson-
Henry IA-Des Moines-Van Buren-Lee-Jo Daviess-Stephenson-Carroll-
Whiteside-Rock Island-Henry IL-Bureau-Putnam-Mercer-Henderson-
Warren-Hancock-McDonough-Scotland-Clark-
902 AM CDT Sat Jun 22 2024

This Hazardous Weather Outlook is for portions of north central
Illinois...northwest Illinois...west central Illinois...east
central Iowa...northeast Iowa...southeast Iowa and northeast
Missouri.

.DAY ONE...TODAY AND TONIGHT

Hot and humid conditions are expected once again today,
particularly for areas along and south of Interstate 80. Heat
index values between 95 to 100 degrees will be possible, and a
Heat Advisory has been issued for these locations.

Chances of thunderstorms will increase today, especially along a
cold front that will pass through the area late this afternoon
through the evening hours. Strong to severe storms are possible,
with damaging winds and tornadoes being the main threats. Initial
storms will develop along Highway 20 during the mid afternoon as a
disconnected line of supercell thunderstorms, growing upscale into
a line as it approaches the Quad Cities early this evening. The
entire outlook area remains in a Slight Risk, or level 2 of 5, for
severe weather today. Additionally, heavy rainfall from these
storms could produce localized flash flooding, especially for
urban and poorly drained areas.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

Thunderstorm chances return for Tuesday and Tuesday night.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will be needed late this afternoon through the
evening hours.

GENERAL STORM MOTION OF THE DAY: Towards the southeast around 30
to 40 mph this afternoon and evening.

Gunkel/JTS

The office that day

Everything else NWS Quad Cities, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 22, 8:33 PM CDTSpecial Weather StatementDVNScott42 min
Jun 22, 9:50 PM CDTFlash Flood WarningDVNClinton91 min
Jun 22, 10:24 PM CDTSevere Thunderstorm WarningDVNScott51 min
Jun 23, 12:33 PM CDTRiver Flood WarningDVNDes Moines35 days
Jun 23, 12:33 PM CDTRiver Flood WarningDVNDes Moines, Lee35 days
Jun 22, 8:37 PM CDTSevere Thunderstorm WarningDVNJo Daviess, Stephenson53 min
Jun 23, 12:40 PM CDTRiver Flood WarningDVNHenry, Rock Island, Whiteside6 days

Nearby

Severe Thunderstorm Warnings in Iowa, 2024Severe Thunderstorm Warnings in Illinois, 2024Every severe thunderstorm warning in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.